Arizona, 2018Flash Flood and Hail in Arizona, August 2, 2018
August 2, 2018 · NWS FGZ · 3 events in 2 counties and zones
Monsoon moisture brought thunderstorms with heavy rain and hail to northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture brought thunderstorms with heavy rain and hail to northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 2, 9:37 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 2, 9:37 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
937 AM MST Thu Aug 2 2018
.SYNOPSIS...Expect afternoon and evening chances for showers and
thunderstorms through Friday. For the weekend, chances decrease as
a passing disturbance brings drier air across our area. Moisture
returns early next week with storm chances increasing across the
northland.
&&
.DISCUSSION...For today, convection is expected to favor areas
along and southwest of the Mogollon Rim. This morning's surface
analysis reveals the highest dew points are in this area, and
model forecasts indicate the highest instability will develop in
this area as well. In addition, streamlines and vorticity show a
low level trough stretching from northern Baja to southern
California. This feature will slowly move toward the northeast
today, helping initiate convection along and southwest of the
Mogollon Rim.
Convective initiation will be delayed somewhat by residual cloud
cover evident on this mornings satellite imagery. However,
clearing can be seen across Yavapai County, so we may see storms
form there first. Storm motion will be slow today, generally
moving from the west to east (southwest to northeast in Yavapai
County). Deep layer bulk shear is low.
Given the slow storm motion, flash flooding will be the primary
hazard today, especially for urban areas in Yavapai County. The
risk of large hail is low, expect where strong, converging
outflows supplement the modest instability and weak shear. Made a
few minor increases to the chances for showers and thunderstorms
in Yavapai County this afternoon. Otherwise, no updates were made
to the forecast.
&&
.PREV DISCUSSION /343 AM MST/...An outflow boundary moved in from
the south overnight producing light showers over central Yavapai
County overnight. These showers have now ended along with the
remaining few showers over portions of Coconino and northern Gila
County.
In terms of what to expect for Thursday, hi-res models continue
to indicate another active day across northern Arizona with
widespread shower and thunderstorm coverage by the afternoon.
Being that many areas received moderate amounts of rainfall today
with convection ongoing into the late evening, there is some
doubt to how well models are handling any remnant stable air left
over in areas that were well overturned yesterday. It does appear
there will be a sunny start to the day again with only minimal
cloud cover left over from earlier convection as of this morning.
The question will be how well and quickly things destabilize in
the morning. For now, have made minimal changes to precipitation
chances that are in line with the current model trends of
widespread shower and thunderstorm coverage. Will continue to
monitor environmental changes through the morning and make
adjustments as needed.
Beyond Thursday, models continue to indicate a drying trend into
the weekend with only isolated to scattered chances for showers
and storms by Saturday and Sunday. This is due to a disturbance
moving across the Pacific Northwest that will weaken the high
pressure ridge and providing a more dry westerly zonal flow and
slightly cooler temperatures across the area. By the beginning of
next week, the ridge will build back in with the center of high
pressure over New Mexico and the return of moist southerly flow
across Northern Arizona with afternoon thunderstorm chances
increasing through Wednesday.
Toward the end of next week, models continue to struggle to handle
a developing Pacific trough and the movement of the ridge. Long
range models tend to agree the ridge will build into the Great
Basin region through the end of the week but differ on where to
take the Pacific trough and the overall strength of the ridge.
This will likely continue to evolve and change so will wait for
better agreement in the coming days.
&&
.AVIATION...For the 18Z package...Expect scattered thunderstorms to
develop this afternoon, particularly from KFLG to KSOW southward.
Local IFR in +RA, erratic wind gusts, and hail will be possible from
stronger storm cells. VFR conditions expected outside of any storms.
Storm activity should begin to diminish after 02Z Fri. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Areas from the Coconino Plateau and Mogollon Rim
southward will continue to remain favored for daily thunderstorms
through Friday. Erratic outflow winds should be expected near any
thunderstorm activity. In addition, heavy rain and hail will also be
possible. Temperatures will remain above average.
Saturday through Monday...A downward trend in thunderstorm coverage
is expected over the weekend. An increase in monsoonal activity is
possible on Monday as some deeper moisture could return to the
region.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...RR/ET
AVIATION...SUK
FIRE WEATHER...MCT
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 2, 11:40 AM MST, 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1140 AM MST THU AUG 2 2018
AZZ008-037-021930-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1140 AM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM
MST...
At 1139 AM MST, Doppler radar was tracking a strong thunderstorm over
Yavapai Campground, or near Prescott Valley, moving east at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Prescott Valley, Prescott, Yavapai Campground, Downtown Prescott,
Prescott Airport, Indian Hill West Prescott and Prescott Gateway
Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3453 11250 3464 11258 3474 11247 3454 11234
TIME...MOT...LOC 1839Z 249DEG 8KT 3461 11249
RR
Event by event
1 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Hail, Yavapai
- When
- August 2, 11:45 AM MST
- Where
- Yavapai County, 2.36 mi NNW of Forbing Park to 2 mi ENE of Iron Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.600, -112.500
Quarter-sized (1 inch in diameter) hail was reported in the Prescott area.
Heavy Rain, Yavapai
- When
- August 2, 2:15 PM MST to 2:45 PM MST
- Where
- Yavapai County, 2.69 mi NW of Goodwin to 4.18 mi SW of Miller Vly
- Reported by
- Trained Spotter
- Coordinates
- 34.550, -112.400
Heavy rain caused flowing water on Highway 69 at Lee Boulevard.
Flash Flood, Coconino
- When
- August 2, 5:00 PM MST to 8:00 PM MST
- Where
- Coconino County, 5.88 mi NW of Havasupai to 3.84 mi SSW of Havasupai
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.300, -112.760
The gauge on Havasu Creek rose from 7.46 to 11.24 feet in 15 minutes (500 to 515 PM MST). The peak flow was 1157 CFS (base flow is less than 90 CFS).
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781592, 781593, 781594.